What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:32 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 12, 2:32 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 PM MST Wed Jul 12 2017
.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop. Monsoon moisture increases late this weekend which may
lead to an uptick in overall activity.
&&
.DISCUSSION...
Latest satellite imagery shows convection firing up this afternoon
along the rim, to the White Mountains, and down into southeast
Arizona. Steering flow winds are pushing activity in Northern
Arizona to the east this afternoon while activity in southern
Arizona is drifting south and west. This is due to the clockwise
circulation of high pressure overhead. Model guidance suggests the
steering flow will turn more easterly over Gila County this
evening pushing the current convection activity over the White
Mountains down into southeast Pinal County. Outflow boundaries
from these storms may push into Maricopa County late this evening
and spark new convection, as depicted by the HRRR, although
chances of this happening look rather slim (~10%). Out west in
CA, areas are expected to remain dry as PWs are lower and there is
a lack of any appreciable forcing.
The SREF emsemble keeps mixed layer CAPE in the ballpark of
300-400 J/kg for both Thursday and Friday. Down from the 750 J/kg
forecast for this afternoon. One caveat to this is that 700-500mb
steering flow winds become much stronger into Friday from the NE
and may push any convection that forms over Gila county down into
the valley. Due to this reason, PoPs are slightly higher
(~15-20%) for the Thursday/Friday timeframe.
Moving into the weekend, and especially on Sunday, moisture
increases over our area as a much more favorable flow aloft
develops. This is partly a result of the upper high shifting
northward and allowing a deep easterly flow aloft to set up across
southern Arizona. Moisture levels will continue to increase with
humidity spreading westward and eventually reaching the far
southeastern CA deserts. By Sunday 850mb dewpoints are forecast to
climb between 12 and 16 across the lower deserts east of the
lower CO river valley, and PWAT values climb to between 1.5 and
2.0 inches as well. An inverted trof moving out of northwest
Mexico and into the Gulf of CA/southern AZ over the weekend will
help spread the moisture westward and increase dynamical support
for convection as well. Over the weekend and into early next week
POPs will be elevated and above climo across most of the area with
all locations in our CWA at least seeing a chance of
thunderstorms. Best threat for convection will favor the
afternoon and evening hours, typical for the monsoon. There will
be considerable cloud cover much of the time and that along with
increased humidity will keep high temperatures near or below
seasonal normals for the most part, especially for south-central
Arizona.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Expect typical diurnal westerly winds through the afternoon with
some gusts 10-20 kts possible. Thunderstorms north and east of
Phoenix may produce outflow winds that might cause a early
easterly shift to the winds, most likely after 3z. However, the
exact timing of any outflows is uncertain. The chance for
thunderstorms to impact any specific terminal is less likely.
Southeast California/Southwest Arizona including KIPL and KBLH:
Generally light and diurnal winds eventually favoring a more
southwest direction. Storms should remain well off to the east
although some high level clouds may filter over the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday: Higher humidity and chances for
thunderstorms are the key takeaways for the period. Minimum
relative humidities will stay 18-30 percent with good overnight
recoveries. The best thunderstorm chances will remain over the
mountainous areas north and east of Phoenix but most desert
locations, including southeast California, will also have slight
chances for storms each evening. Outside of the typical
thunderstorm threats, the storms are also likely to generate
strong outflow winds that could impact distant locations.
Otherwise, expect light and typical winds and temperatures.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Wilson/CB
AVIATION...Deemer
FIRE WEATHER...Deemer
In the hours before
Special weather statement, Jul 12, 4:07 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST WED JUL 12 2017
AZZ547-556>558-562-563-122345-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
407 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 445 PM MST...
At 407 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Roosevelt to near Tonto
National Monument. Movement was south at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 11105 3376 11099 3365 11092 3365 11090
3356 11086 3338 11113 3370 11128 3379 11110
TIME...MOT...LOC 2307Z 349DEG 11KT 3372 11103 3361 11115
CKSpecial weather statement, Jul 12, 4:48 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST WED JUL 12 2017
AZZ558-560-563-130030-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
448 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...
At 448 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 17 miles east of Globe, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Carlos.
LAT...LON 3344 11032 3342 11035 3340 11035 3340 11041
3338 11045 3329 11046 3325 11044 3322 11050
3339 11061 3356 11035 3344 11027
TIME...MOT...LOC 2348Z 240DEG 8KT 3335 11049
CKSpecial weather statement, Jul 12, 5:39 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST WED JUL 12 2017
AZZ541-545-547-557-130130-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
539 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...
At 539 PM MST, Doppler radar was tracking a strong thunderstorm over
Desert Mountain, or 11 miles north of Scottsdale, moving east at 5
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scottsdale, Cave Creek, Carefree, McDowell Mountain Park, Desert
Mountain, Camp Creek and Rio Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3387 11152 3365 11164 3366 11167 3369 11170
3368 11170 3378 11198 3395 11191
TIME...MOT...LOC 0039Z 289DEG 7KT 3385 11187
CKSpecial weather statement, Jul 12, 5:45 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
545 PM MST WED JUL 12 2017
AZZ547-556>558-130130-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
545 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
630 PM MST...
At 545 PM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or 10 miles southeast of Sugarloaf Mountain, moving east
at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam, Four Peaks, Canyon Lake, Apache Lake and
Tortilla Flat.
LAT...LON 3354 11145 3372 11142 3374 11110 3347 11114
TIME...MOT...LOC 0045Z 276DEG 8KT 3363 11135
CK
Special weather statement, Jul 12, 6:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM MST WED JUL 12 2017
AZZ541-542-544-546-549-130200-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
616 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...
At 615 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Scottsdale, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Paradise Valley, Downtown
Scottsdale, Scottsdale Airport, Camelback Mountain and Salt River
Indian Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3363 11204 3372 11186 3355 11170 3346 11193
TIME...MOT...LOC 0115Z 329DEG 10KT 3362 11191
CK
Special weather statement, Jul 12, 6:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
622 PM MST WED JUL 12 2017
AZZ541-546-547-549-130215-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
622 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 622 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Verde, or near Fountain Hills, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fountain Hills, Saguaro Lake, Granite Reef Dam, McDowell Mountain
Park, Goldfield Ranch, Salt River Tubing Recreation Area, Rio Verde
and Fort McDowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 11175 3373 11154 3352 11148 3350 11176
TIME...MOT...LOC 0122Z 355DEG 9KT 3366 11164
CK